Hail, Lyon
- When
- August 17, 3:15 PM CST
- Where
- Lyon County, 5 mi SW of Rock Rapids
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.383, -96.250
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 2:30 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT FRI AUG 17 2001 IN THE FIRST PD...2 MAIN BNDRYS WL AFFECT CWA. FIRST ONE IS A SFC TROF MOVG ACRS SERN CWA. THIS SHOW UP WELL ON SAT WITH CU FIELD AHEAD OF TROF FM FSD-YKN. TCU EVIDENT JUST SE OF FSD. WEAK INSTABIL ASSOCD WITH THIS TROF AND CAN NOT RULE OUT A FEW TRW AHEAD OF THIS FEATURE. NEXT FEATURE IS A CDFNT MOVG THRU SRN ND AND NW SD. INSTABIL MUCH GREATE WITH VERY COLD H5 AIR RUSHING DOWN INTO SERN ND ATTM. LAPSE RATE OF 7-9 DEG PROGGED ACRS CWA WITH THIS FNT TONITE WITH BEST LIFT ACRS NW IA AND SW MN BETWEEN 00Z AND 06Z. WL GO WITH HIGHEST POPS ACRS THESE AREAS TONITE AND WL LEAVE SW CWA DRY AS DPS HAVE DROPPED INTO THE 40S BEHIND FIRST BNDRY. THREAT OF PRECIP SHUD END OVR FAR SERN CWA AFT 06Z. QUESTION IS WHEHTER ANY SVR TRW WL GET GOING THIS EVE ACRS SW MN AND NW IA WITH CDFNT. MAIN THEAT WL BE HAIL WITH THE COLD AIR ALOFT. ON SAT...INTIT UNDER CYC FLOW SO CU SHUD DEVELOP FAIRLY QUICKLY OVR ERN CWA AND MAY EVEN SEE AN ISOLD RW OVR SW MN. BUT FOR NOW WL LEAVE FCST DRY WITH COOLER TEMPS. HIGH PRES OVR CWA ON SUN SHUD PRODUCE FINE WX WITH PLEASANT TEMPS EXPECTED. PATTERN BEGINS TO CHG TO A MORE ACTIVE PATTERN SUN NITE INTO NEXT WEEK. FOR SUN NITE...DECENT WAA PATTERN WITH S/W MOVG ACRS SD. CUD SEE SCT TRW DEVELOP OVR WRN CWA SUN NITE AND SPREAD INTO THE E ON MON. THEN PATTERN ALOFT BEGINS TO CHANGE WITH WRN US UPPER RIDGE SHIFTING E AND TROF MOVES INTO PAC W. THIS WL SET UP A PATTERN WITH S/WS RIDING ACRS THE NRN PLAINS WITH TROPICAL CONNECTION DEVELOPING. THIS WL BRING A CHC OF TRW TO THE CWA NEXT WEEK WITH TIMING OF EACH WAVE DIFFICULT. NONETHELESS...LOOKS LIKE AN ACTIVE PATTERN AND WL NEED TO MENTION CHC OF TRW MOST AREAS IN THE EFP. SHUD ALSO BECOME MORE WARM AND HUMID AS PERSISTENT H85 JET ADVECTS DEEPER MOISTURE N...ESPEC OVR ERN CWA. .FSD...NONE.
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT FRI AUG 17 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT FROM NORTHWEST MINNESOTA THROUGH NORTH DAKOTA INTO NORTHWEST SOUTH DAKOTA WILL MOVE SOUTHEAST ACROSS FORECAST AREA. THIS FRONT SHOULD REACH SOUTH CENTRAL MINNESOTA...NORTHWEST IOWA...AND EAST CENTRAL NEBRASKA BY MIDNIGHT. SDZ071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-020>022- 031-032-NEZ014-180500- LINCOLN-LYON-PIPESTONE-MURRAY-COTTONWOOD-ROCK-NOBLES-JACKSON-LYON- OSCEOLA-DICKINSON-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...LUVERNE...WORTHINGTON... ROCK RAPIDS...SPIRIT LAKE...ELK POINT...SIOUX CENTER...SPENCER... LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT FRI AUG 17 2001 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS MAY DEVELOP IN THIS AREA LATE THIS AFTERNOON AND EVENING AHEAD OF THE COLD FRONT. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM. SDZ040-055-056-061-062-066-067-069-070-NEZ013-180500- BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN-YANKTON-CLAY-DIXON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...VERMILLION... 1100 AM CDT FRI AUG 17 2001 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS MAY DEVELOP AHEAD OF A COLD FRONT LATE THIS AFTERNOON AND THIS EVENING. * SIGNIFICANT WEATHER: SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038-039-052>054-059-060-180500- BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-DAVISON-HANSON- INCLUDING THE CITIES OF...HURON...MITCHELL... 1100 AM CDT FRI AUG 17 2001 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ050-057-058-063>065-068-180500- BRULE-AURORA-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...CHAMBERLAIN... 1100 AM CDT FRI AUG 17 2001 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Sioux Falls radar (KFSD), 45 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265273.